MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; MAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA NAVIGATION 2.0; MAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-04
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Paraplegia (2448); Movement Disorder (4412)
Date of Event 04/03/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole, k-wire and screw was placed in the patient's spine in a different position than desired with navigation involved, and serious injury of the patient did occur - according to the surgeon (treating clinician): due to the deviating spine screw placed into the spinal canal, the patient is unable to move their legs and experiences lack of bowel control.These negative effects for the patient remain at the current point in time.Except for the revision surgery, there were no further remedial surgical actions performed for this patient since.There was no prolongation of the original surgery/anesthesia due to the deviating placement, and there was no additional negative effect to the patient due to the repeat surgery/anesthesia for the screw revision of ca.3-4hrs.The outcome or the revision surgery was successful as intended, with all spine screw positions correct at the end of the revision surgery.Hospitalization was prolonged for this patient by currently 3 weeks.H6: the device evaluation is currently ongoing.Brainlab intends to issue a follow-up report upon completion of the device evaluation.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l3 to l5, with intended placement of 6 vertebra screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 2.0.When the patient experienced issues at the following day after the surgery, the surgeon determined from an imaging scan, that one of the 6 spine screws placed, in vertebra right l3, deviated from its intended position shifted by ca.6-7mm, and was placed into the spinal canal.A revision surgery to successfully correct this screw placement took place the same day of detection, i.E.The following day after the original surgery, with the same navigation, on (b)(6) 2025.According to the surgeon (treating clinician): due to the deviating spine screw placed into the spinal canal, the patient is unable to move their legs and experiences lack of bowel control.These negative effects for the patient remain at the current point in time.Except for the revision surgery, there were no further remedial surgical actions performed for this patient since.There was no prolongation of the original surgery/anesthesia due to the deviating placement, and there was no additional negative effect to the patient due to the repeat surgery/anesthesia for the screw revision of ca.3-4hrs.The outcome or the revision surgery was successful as intended, with all spine screw positions correct at the end of the revision surgery.Hospitalization was prolonged for this patient by currently 3 weeks.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole, k-wire and screw was placed in the patient's spine in a different position than desired with navigation involved, and serious injury of the patient did occur - according to the surgeon (treating clinician): due to the deviating spine screw placed into the spinal canal, the patient is unable to move their legs and experiences lack of bowel control.These negative effects for the patient remain at the current point in time.Except for the revision surgery, there were no further remedial surgical actions performed for this patient since.There was no prolongation of the original surgery/anesthesia due to the deviating placement, and there was no additional negative effect to the patient due to the repeat surgery/anesthesia for the screw revision of ca.3-4hrs.The outcome or the revision surgery was successful as intended, with all spine screw positions correct at the end of the revision surgery.Hospitalization was prolonged for this patient by initially 3 weeks.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the screw placed in vertebra right l3 with the aid of navigation, deviating ca.6-7mm shifted medial and into the spinal canal, is: a rotational movement of the navigation reference array during the procedure in relation to the patient anatomy, due to inadvertent forces applied to the array and/or insufficient stable fixation on the schanz pin, by the user.Navigation data provided for this surgery show that the navigation software displayed a reference array movement warning to the user directly before instrumenting the affected last placement in right l3, demonstrating that this array movement has occurred at this point in time at the surgery.Movement of the reference array after patient registration to navigation disrupts the coordinate system established during the registration and causes a deviation between the displayed image scan, on which the navigated instruments are tracked for position visualization, and the actual patient anatomy.This movement cannot be compensated by the navigation software.The rotation of the array caused a shift of the anatomy locations fitting to the deviation of the placement occurred.Apparently, despite that the user checked the navigation accuracy after the array movement warning, the resulting deviation of the anatomy location displayed by the navigation was not recognized by the user with the necessary thorough verification of the navigation accuracy after the warning and throughout the surgery, before and during the affected significant invasive actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery on the lumbar spine for a fusion of vertebrae l3 to l5, with intended placement of 6 vertebra screws bilateral, was performed with the aid of the display by the brainlab spine & trauma navigation 2.0.When the patient experienced issues at the following day after the surgery, the surgeon determined from an imaging scan, that one of the 6 spine screws placed, in vertebra right l3, deviated from its intended position shifted by ca.6-7mm, and was placed into the spinal canal.A revision surgery to successfully correct this screw placement took place the same day of detection, i.E.The following day after the original surgery, with the same navigation, on (b)(6) 2025.According to the surgeon (treating clinician): due to the deviating spine screw placed into the spinal canal, the patient is unable to move their legs and experiences lack of bowel control.These negative effects for the patient remain at the current point in time.Except for the revision surgery, there were no further remedial surgical actions performed for this patient since.There was no prolongation of the original surgery/anesthesia due to the deviating placement, and there was no additional negative effect to the patient due to the repeat surgery/anesthesia for the screw revision of ca.3-4hrs.The outcome or the revision surgery was successful as intended, with all spine screw positions correct at the end of the revision surgery.Hospitalization was prolonged for this patient initially by 3 weeks.

Brand Name
SPINE & TRAUMA NAVIGATION 2.0
Common Device Name
MAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21958843
Report Number8043933-2025-00034
Device Sequence Number21145376
Product Code OLO
UDI-Device Identifier04056481143954
UDI-Public04056481143954
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K221618
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-04
Device Catalogue Number22268-01E
Device Lot NumberSW V. 2.0.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2025
Supplement Date Received by Manufacturer04/07/2025
Initial Report FDA Received Date05/05/2025
Supplement Report FDA Received Date06/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Hospitalization;
Patient SexUnknown